Author(s): Popescu NA, Sheehan MG, Kouides PA, Loughner JE, Condemi JJ,
Abstract Share this page
Abstract BACKGROUND: Cyclophosphamide (CP) is one of the relatively few drugs implicated in systemic allergic reactions for which the metabolites are well known. Formation of CP metabolites is a multistep, time-dependent process (hours) with significant interindividual differences. Although allergic reactions to CP have been recorded in 17 previous reports, skin testing with CP or its metabolites has been included in only five. We now describe five patients receiving monthly cycles of intravenous CP whose allergic reactions included clinical features of type I hypersensitivity but were atypical in their markedly delayed onset (i.e., 8 to 16 hours in patients 1 to 4 and 10 days in patient 5). OBJECTIVE: The objective was to investigate these late-developing clinical reactions by skin testing with CP and two of its major metabolites. METHODS: The five patients and a control group receiving intravenous CP uneventfully were studied by the same skin test protocol. RESULTS: The four individuals in the control group were unreactive to CP or its metabolites. All five patients with late-onset allergic reactions had positive immediate skin test results to CP metabolites but not to CP itself. We propose that the allergic reactions in patients 1 to 4 were mediated, wholly or in major part, by IgE antibodies reactive with allergens derived from time-dependent drug metabolites. The 10-day lag time in patient 5 is unexplained. Immunomodulation by the underlying malignancies or by the immunosuppressive drugs could have contributed. CONCLUSION: IgE-mediated allergic drug reactions may have a delayed onset if the allergen is a time-dependent drug metabolite, illustrated in this study by CP.
This article was published in J Allergy Clin Immunol
and referenced in Journal of Clinical Toxicology